have on occasion driven myself crazy thinking about the changing sounds and volume of t, that in and of itself can spike t as we all know.
Is there a connection between Ativan and other benzoids that can induce and or generate more tinnitus??? I never saw it on the drug toxic list so never thought it was a possibility. I first took Ativan after my first panic attack 6 months ago. I already had a low tone continuous tinnitus that was not bothersome before I took Ativan. When I took the Ativan at 3am in the morning to help me sleep I awoke 2 hours later with pulsatile tinnitus and a high pitched tea kettle sound that I have had ever since. Is this a coincidence or could the Ativan have brought another variation of what I already had? I choose to believe it is was a coincidence, besides it was easier to dismiss because the Ativan calmed me down and helped me sleep. I have slight to mild high frequency hearing loss in both ears. So I thought one theory for the emergence of this new variation was due to progressive hearing loss that just happened to have occured at the time of taking the Ativan, or did it aggravate my auditory system and actually cause this new type of t? I read about a women who was on Ativan and weaned off it and her tinnitus returned to its original less bothersome state. In my case is taking an anti anxiety med a double edged sword?? Is it aggravating the volume and sound while calming me down? Everyone has mystery stories why t does this or that but I would be interested in knowing if anyone has had sneaking suspicions that anti anxiety meds have in some ways created and or made your t different and more bothersome while at the same time giving you that 2 edged sword affect by calming you down. Thanks, Mark
Is there a connection between Ativan and other benzoids that can induce and or generate more tinnitus??? .......... The answer is No ... and Yes. Clear enough? Let me explain. There is no evidence in the literature that Ativan (lorazepam) or any of the other benzodiazepines cause or aggravate tinnitus. If you look at the list of Treatment-Emergent Adverse Events for Xanax (alprazolam), you will see tinnitus listed as occuring with an incidence of 6.6%, but looking a little deeper, you will see that in the same study a placebo pill resulted in tinnitus with an indence of 10.4%! So even when you do see tinnitus listed as a side effect of a drug, it always helps to understand the context. (Which is why I really do hate those "lists.") But while benzodiazepines do not cause tinnitus, rapid cessation of benzodiadzepines can definitely do so. Here is the mechanism - if you are interested. Neurotransmitters are chemicals that either promote or inhibit movement of electrochemical signals between one neuron and the next. GABA (gamma-aminobutyric acid) is one such neurotransmitter - and it happens to be the most prominent neurotransmitter in the auditory system. Note, however, that GABA is an inhibitory neurotransmittor. Now benzodiazepines are GABA-agonists, which means that they facilitate the action of GABA. So you can look at benzodiazepines as sort of slowing down the activity in the auditory system by virtue of their facilitating the inhibition of neurotransmission. Discontinue a benzodiazepine too quickly once a state of equilibrium within the auditory system has developed, and you lose acilitation of the inhibition afforded by GABA, which can in turn result in the emergence of tinnitus or an increaee in loudness of tinnitus that is already present. That is why for a long time I have advised physicians that whatever protocol for tapering benzodiazepines they would normally recommend for a patient, if that patient happens to have tinnitus, they should seriously consider recommending doubling the length of time of the taper. Hope this helps more than confuses. smn
tinnitus listed as occuring with an incidence of 6.6%, but looking a little deeper, you will see that in the same study a placebo pill resulted in tinnitus with an indence of 10.4%! So even when you do see tinnitus listed as a side effect of a drug, it always helps to understand the context More people reported tinnitus using a placebo. Great Do you think the onset of pulsatile t several hours after taking Ativan for the first time was a coincidence? Is there a possiblity that it could have contributed to it? If so, is there a possibility that t could diminish after the weaning process?
More people reported tinnitus using a placebo. Great .......... Well, I think it's great. Benzodiazepines are terrific drugs when used for the proper indications. I'd hate to think that having tinnitus would preclude a person from taking them! .......... Do you think the onset of pulsatile t several hours after taking Ativan for the first time was a coincidence? ............. Yes. I think it was a coincidence. In fact, I think it much more likely that whatever caused you to take the Ativan was a factor than the Ativan itself. .............. Is there a possiblity that it could have contributed to it? .............. That's a loaded question - because anything is possible. But in my opinion it is highly unlikely that Ativan played a role. ............. If so, is there a possibility that t could diminish after the weaning process? ............ Again, anything is possible. But at some point I hope you will consider a different treatment strategy. smn
I feel like a kid in a candy store to have this time with you Dr. N before the gang comes back.
Dr. Nagler said, But at some point I hope you will consider a different treatment strategy. I have habituated to a great extent without WNG's or TRT and with the use of Klonopin .05mg 1x nightly. I use sound therapy day and night. I don't overprotect even though I have hyperacusis. I have had an ENT evaluation w/MRI and audio-gram. I can't hear between 16-20hz but that isn't bad right? I don't know what my LDL'S are or any of the other tinnitus/hyperacusis readings, but if I did what good would that do me if I am not in therapy. My lingering dilemma remains. My doctor would probably continue prescribing Klonopin indefinitely. My brother has taken 1mg Klonopin for 7 yrs. My mother has taken .05 Ativan for 7 years. I have been on either Ativan or Klonopin (now) for 6 months. Anxiety runs in the family. I guess I should just relax and take the medication since you don't believe the volume will decrease if I discontinue it. Thank again,
I guess I should just relax and take the medication since you don't believe the volume will decrease if I discontinue it. ......... Mark, what I personally believe or don't believe about the volume of your tinnitus is just one very small piece of your puzzle. I think that you should discuss the pro's and con's rationally with your own physician and come to a decision with which you can both be comfortable. smn
But isn't there some kind of link that suggests that people who "suffer" from T, are the ones who have always had some sort of anxiety problem? ........... No, not to my knowledge anyway. But in the end, what difference does it make? smn